Firsthand experiences VII: More reports obtained by FOIA request

Following are quotes from adverse event reports received by FDA in 2020. These are responses to the prompt “Tell us what happened and how it happened.”

A common reservation about adverse event reports is that they may have confounding factors such as different reasons for use, other health conditions or other drugs taken at the same time. To mitigate this concern, the cases below are limited to the following characteristics: men ages 18–40; suspect product is finasteride only; reason for use is Androgenetic Alopecia (hair loss) only; and no concomitant products were specified.

In 2019, I was prescribed finasteride 1mg tablet for the treatment of male pattern baldness by my dermatologist. As a cautious prescription drug consumer, I directed many questions regarding the side effects of the drug to my healthcare practitioner. She mentioned possible erectile dysfunction side effects and no other major possible adverse side effects. On November 16th. 2019, I took my first dose of finasteride. Immediately, approximately 30 minutes after taking the pill, I started experiencing odd side effects. My vision became blurry and foggy, I felt very lightheaded, weak, confused, and experienced a severe headache accompanied by brain fog (e.g., I could not recall the names of my coworkers and retain information that I had recently learned). These horrible symptoms, along with newly developing ones, persisted for weeks. I began to have severe anxiety, persistent brain fog, persistent dizziness, foggy vision, inability to focus, slurring speech, tingling sensations in my extremities, and pain behind my eyes. Today, approximately 5 months after initiating finasteride, I still suffer from side effects. I experience constant muscle fasciculations, blurry and foggy vision, ice pick headaches and intermittent joint and muscle pain. I never experienced these symptoms before taking the single dose of finasteride. I had no ongoing health conditions and was in good health.

FDA FAERS Case *****516, received 14 May 2020

1. What happened: Generic finasteride caused sexual side effects that persist to this day, 2 years after stopping the medication. When I masturbate, I have to apply way too much force and there is little or no pleasurable sensation in my penis until I reach orgasm (at which point I do feel pleasure, even in my penis). It feels as if my penis is never interested in stimulation, even when I abstain from sexual stimulation for weeks (my old normal was a marked physical craving in my penis plus increased sexual fantasies after ~5 days of abstinence). Erections (other than from masturbation) are few and weak and short-lived compared to what they used to be. 2. How it happened: I was taking a conservative dose of 0.25 mg/ day for 8 months. My attention was on the initial (other) sexual side effects that seemed minor and improving over the first few months I was taking the medication. Deteriorating sensitivity or erectile responsiveness was not something I was paying attention to. I was single and my only sexual activity was masturbation. After 6 weeks, I noticed a lack of interest/sensitivity/ response in a very low-stimulating setting that used to be very pleasurable for my penis. I dismissed it as a one-off (but took a note in my journal because I had never experienced this before). Months went by and I decided to increase the dose to 0.5 mg/day. My side effects increased and didn’t go away over the next 2 months, so I dialed back to 0.25 mg/day for another 2 months. This was the point where it started to dawn on me that masturbation (prior to ejaculation) wasn’t pleasurable for me anymore despite using excessive force. I stopped the medication but the side effects remained. I believe that I’d have noticed the problem (and stopped it in its tracks) much sooner had I been having regular normal sex in a relationship (which would have served as a benchmark). Time will tell if I will ever be able to have an intimate relationship.

FDA FAERS Case *****479, received 23 Jun 2020

Began taking finasteride due to male pattern baldness. Age 34, healthy, exercise regulary, non-smoker and moderate alcohol drinker. Married and with a normal sex life. Within 2 months of starting finasteride began to develop breast enlargement and erectile dysfunction. This medecine should not be approved by the FDA for male pattern baldness, the potential side effects are completely underrepresented.

FDA FAERS Case *****598, received 29 Jul 2020

See more narratives from cases submitted to FDA.


More firsthand experiences